West Virginia, 2020

Damaging Winds in West Virginia, April 7, 2020

April 7, 2020 · NWS LWX · 7 events in 3 counties and zones

A cold front passed through the area. Despite limited instability, there was a strong wind field aloft along with steep low-level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the area. Despite limited instability, there was a strong wind field aloft along with steep low-level lapse rates. This resulted in some damaging wind gusts with showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 6, 8:48 PM EST, 5 hours 16 minutes earlier.

Area forecast discussion, Apr 6, 8:48 PM EST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
948 PM EDT Mon Apr 6 2020

.SYNOPSIS...
A front will stall south of the area tonight while high pressure
builds to the north. The front will gradually lift north Tuesday
and Tuesday night, followed by a cold front crossing Wednesday
afternoon. A second stronger cold front will move through the
area Thursday morning. High pressure will build over the region
toward the end of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Earlier convection has waned. High pressure is located north of
the area tonight while the surface front stalls to our south.
However, clouds will likely increase back northward through the
night as moisture advection begins across the frontal zone
aloft. Patchy fog is possible in central Virginia where the
highest dew points will be located, possibly aided by the
showers this afternoon. Late tonight, some showers may advect
along the frontal zone from the northwest, though they will
likely be weakening as they do so. Lows will be in the mid 40s
to lower 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Tuesday and Wednesday will offer chances for convection as the
warm frontal zone lingers across the area, before low pressure
passes to the north Tuesday night and drags a cold front
southward on Wednesday. As is typical this time of year, details
are a bit muddy in regards to timing, location, and strength of
any thunderstorms. Some guidance hints at potentially two rounds
of convection Tuesday: one during the midday to afternoon hours,
then a second after dark. It's possible either or both of these
could be elevated in nature, especially if/where the surface
front gets hung up and/or if they occur outside of peak diurnal
heating. However, mid-level flow will be sufficiently strong for
storm organization if development occurs. SPC has upgraded most
of the area to a Slight Risk for this reason, with a risk of
damaging winds and large hail. The risk appears to decrease
northeastward from the Potomac River, which will likely be in
slightly more stable air.

It's possible additional showers and thunderstorms will develop
Wednesday as the surface front moves through, although timing
will likely precede peak heating across much of the area, and
there may be too much dry air for storm initiation. Given the
conditional nature of the risk, a Marginal Risk from SPC is in
effect for this time period.

Most of Wednesday night will be dry with weak ridging. The
chance of showers may arrive late at night in the Potomac
Highlands ahead of an approaching stronger cold front.

Temperatures Tuesday will have a wide range due to the clouds,
precip, and frontal zone, ranging from low 60s north to mid 70s
south. With more sun Wednesday afternoon, most areas should
reach the 70s. Overnight lows will be mild in the upper 40s and
50s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
For Thursday, a strong cold front will push through the region
in the late morning/early afternoon time frame. A potent upper-
low will be diving out of central Canada into the Great Lakes,
with most energy passing by to our north as the front pushes
through. Still think there will be just enough jet energy, and
strong enough surface forcing, to get showers, and possibly a
few thunderstorms. Winds aloft though will be strong, with 40-50
knots in the 850-700mb layer. Additionally, CAPE values around
500 J/kg or so will be enough to get things going. So any storms
will have the potential for damaging wind gusts. Hodographs in
model guidance are not supportive of a tornado threat, and with
thin CAPE profiles as well, the hail threat should be minimal.
Cooler air will then push into the region Thursday night, with
lows reaching the mid to upper 30s for most (lower 40s for urban
areas).

Friday will be mostly quiet, as high pressure builds into the
region. However, areas along/west of the Allegheny Front may be
dealing with some upslope rain/snow showers, as the upper trough
swings through. Any snow would likely be early in the day,
before temperatures rise. Everywhere east of that though will
remain dry, but there will be some mid-upper level clouds as the
trough passes. Highs only reach the mid 50s. Skies then begin
to clear Friday night into Saturday morning as the upper trough
moves off to the east and high pressure settles overhead. Light
winds and clearing skies will lead to cooler temperatures Friday
night into Saturday, with lows down into the mid 30s (upper 30s
for urban areas). This would bring about widespread frosting
concerns, so this will need to be watched.

Thinking much of Saturday will stay dry and seasonable as well,
with highs in the low 60s. This as a result of high pressure
passing overhead and then offshore by the afternoon/evening.
Southerly winds, thanks to high pressure offshore, will bring
low temps back into the upper 30s to low 40s on Saturday night,
so still chilly, but not as sure about frost risk at this time.

Sunday is when things become interesting. A cutoff upper low
that had been over the desert southwest will eject into
southeastern US by Sunday night. Attendant surface low will form
over the Arklatex, and generally move towards our area. Not
going to go into specifics, but this system has the potential to
either be a heavy rain maker, or a severe weather threat,
depending on the track. Additionally, the timing is still very
spread out, with the GFS not bringing rain until Monday or so,
while the Euro brings rain in by Sunday evening. Just too far
out right now to be sure, but this looks to be an impactful
storm system in some fashion for at least portions of the
region, so this will need to be watched closely in the coming
days.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR conditions with N/NW flow less than 10 kt through tonight.
Any risk of a shower at CHO should wind down by 4 PM. There's a
low chance of MVFR ceilings or fog at CHO tonight, but think it
should largely stay south of the terminal.

Increasing risk of showers and thunderstorms Tue afternoon and
night. Two rounds of convection are possible (midday/afternoon,
then again after dark...though overall coverage, timing, and
severity are highly uncertain) which may cause temporary
restrictions in cigs and vsby. Winds will become southerly but
remain light. A cold front will cross the area Wed afternoon
with winds strengthening and shifting to NW. There is a lower
risk of showers and thunderstorms as the front crosses on
Wednesday.

A cold front will swing through the area on Thursday during the
late morning/early afternoon. As a result, expect gusty
westerly to west- north westerly flow to develop behind it.
Gusts in the 20-30 knot range are not out of the question behind
this front, with sustained winds even reaching 15-20 knots.
Also with this frontal passage comes the threat of
thunderstorms, which could contain damaging winds.

Gusty winds continue Friday afternoon as well, but probably
about 10 knots less overall compared to Thursday. No storm
threat on Friday either.

&&

.MARINE...
Winds will remain fairly light through Wednesday with a weak
front stalled across the area. However, multiple rounds of
showers and possible thunderstorms will cross between midday
Tuesday and Wednesday afternoon, which could necessitate Special
Marine Warnings.

Small Craft Advisories are expected by Thursday night. Could
even start as early as Thursday afternoon, but a little less
certain at this point, given an inversion present over the
waters that may be tough for stronger winds to get through.
However, showers and thunderstorms are expected with a cold
front late Thursday morning into the early afternoon. These
would pose a threat for strong gusty winds, which could
necessitate Special Marine Warnings.

Gusty winds continue on Friday, with SCA conditions likely to
continue throughout the day and even into the overnight hours.

&&

.TIDES/COASTAL FLOODING...
Water levels continue to recede and all advisories are now
cancelled. Water levels will remain elevated for the next
several days, so will have to monitor for potential flooding,
but odds are low at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS/RCM
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/CJL
MARINE...ADS/CJL
TIDES/COASTAL FLOODING...ADS/RCM
Hazardous weather outlook, Apr 6, 6:49 AM EST, 19 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
749 AM EDT Mon Apr 6 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
749 AM EDT Mon Apr 6 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
749 AM EDT Mon Apr 6 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of showers and thunderstorms are likely across
the Appalachian region and central Virginia Tuesday afternoon and
night. A severe thunderstorm with damaging wind gusts and large
hail is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
April 7, 2:04 AM EST
Where
Morgan County, 2.77 mi SE of Paw Paw
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.505, -78.430

Thunderstorm Wind, Hardy

When
April 7, 2:25 AM EST
Where
Hardy County, 0.55 mi ESE of Rockoak
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.148, -78.720

A tree was blown down onto Ford Hill Road near the Hardy/Hampshire County line.

Thunderstorm Wind, Hardy

When
April 7, 2:29 AM EST
Where
Hardy County, 1.6 mi WSW of Brake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.867, -79.055

A tree was blown down in the 16000 block of County Road 7 South Fork Road.

Thunderstorm Wind, Jefferson

When
April 7, 2:30 AM EST
Where
Jefferson County, 1.15 mi ESE of Millville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
39.294, -77.760

A roof was blown off a trailer on Woodlawn Drive in Harpers Ferry, causing the structure to collapse. Jefferson County's 911 Call Center received about a half dozen calls for trees blown down between Harpers Ferry and Shepherdstown.

Thunderstorm Wind, Jefferson

When
April 7, 2:30 AM EST
Where
Jefferson County, 1.15 mi ESE of Millville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
39.294, -77.760

A roof was blown off a trailer on Woodlawn Drive in Harpers Ferry, causing the structure to collapse. Jefferson County's 911 Call Center received about a half dozen calls for trees blown down between Harpers Ferry and Shepherdstown.

Thunderstorm Wind, Hardy

When
April 7, 2:36 AM EST
Where
Hardy County, 1.96 mi E of Wardensville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.082, -78.564

Two trees were blown down on North Mountain Road near Wardensville.

Thunderstorm Wind, Hardy

When
April 7, 3:23 AM EST
Where
Hardy County, 5.56 mi SE of Bass
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.894, -78.926

Two trees were blown down on Park Drive in Lost River State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889844, 889843, 889847, 889845, 889846, 889849, 889851.